Utah, 2007

Lightning Strike in Utah, July 21, 2007

July 21, 2007 · NWS GJT · 1 event in 1 county or zone

Lightning struck the Red Canyon Water Treatment Plant in the Uinta Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck the Red Canyon Water Treatment Plant in the Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT SAT JUL 21 2007

.SHORT TERM (TONIGHT THROUGH MONDAY)...
LITTLE CHANGE IN THE GOING FORECAST AS MOISTURE CONTINUES TO CYCLE
AROUND THE PERSISTENT UPPER LEVEL RIDGE CENTERED OVER WYOMING.
EXPECT A CONTINUATION OF THE DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA THROUGH MONDAY. WITH THE
CENTER OF THE RIDGE IMPACTING OUR AREA...WINDS ALOFT REMAIN FAIRLY
LIGHT. AS A RESULT...STORM MOTION WILL REMAIN SLOW...SO POTENTIAL
FOR HEAVY RAINFALL WILL CONTINUE...ESPECIALLY WITH PRECIPITABLE
WATER VALUES HOLDING OVER ONE INCH. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SEE NO END TO THE WET SUMMERTIME PATTERN THAT HAS SET UP DURING THE
SECOND HALF OF JULY. THE HIGH PRESSURE RIDGE WILL CONTINUE TO
DOMINATE THE REGION WITH JUST A LITTLE SHIFTING IN POSITION THROUGH
THE PERIOD. THE FORECAST AREA WILL CONTINUE TO SEE SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING EACH AFTERNOON AND EVENING...MAINLY OVER
THE HIGHER TERRAIN AND THE SOUTH. HARD TO IMPROVE ON THE PREVIOUS
FORECAST IN THIS PERSISTENT PATTERN. AT TIMES WE CAN EXPECT TO SEE
DISTURBANCES AND BOUNDARIES THAT WILL ENHANCE THE CONVECTION...BUT
TIMING IMPOSSIBLE DURING THE LONG TERM. SO WILL KEEP THE BROAD BRUSH
FORECAST FOR MAINLY DIURNAL ACTIVITY. TEMPS WILL GENERALLY BE AROUND
NORMAL THROUGH THIS PERIOD.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MONDAY...MAINLY DURING AFTERNOON AND EVENING HOURS. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY PRODUCE
MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...EH
AVIATION...JDC
Hazardous weather outlook, Jul 21, 2:16 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 AM MDT SAT JUL 21 2007

COZ001>014-017>023-UTZ022>025-027>029-221000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
316 AM MDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN
MOUNTAINS THIS AFTERNOON AND EVENING. IN ADDITION TO CLOUD TO GROUND
LIGHTNING...MANY OF THESE STORMS WILL PRODUCE GUSTY WINDS UP TO 35
MPH...AND SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.
ISOLATE SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. LIGHTNING AND GUSTY
WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS WILL
GENERATE LOCALLY HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

The radar

The Grand Junction radar (KGJX), 230 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
July 21, 4:00 PM MST
Where
Daggett County, 12 mi SE of Manila
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.857, -109.558

Lightning struck the Red Canyon Water Treatment Plant and destroyed the transducer.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49408.